Tennessee, 2013Hail and Lightning Strike in Tennessee, September 10, 2013
September 10, 2013 · NWS OHX · 2 events in 2 counties and zones
A cluster of strong thunderstorms developed across central and western portions of Middle Tennessee during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong thunderstorms developed across central and western portions of Middle Tennessee during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 10, 11:55 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 10, 11:55 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1255 PM CDT TUE SEP 10 2013
.UPDATE...FOR 18Z AVIATION DISCUSSION.
&&
.AVIATION...18Z AVIATION DISCUSSION.
UNCERTAINTIES...ISO/SCT SHWRS/TSTM POTENTIAL 10/18Z-11/03Z AND MVFR FOG
POTENTIAL 11/06Z-11/15Z. DESPITE UPPER LEVEL RIDGING INFLUENCES...BEST
ATM MOISTURE...INSTABILITY...AND LIFT CONTINUING ACROSS WRN PORTIONS OF
MID STATE APPROACHING 18Z AND SHOULD CONTINUE THRU 11/03Z...THUS BEST
TS POTENTIAL CKV...BUT PINPOINT LOCATION DEVELOPMENT UNCERTAINTY...AND
WILL MENTION VCTS ONLY. VCTS MENTIONED BNA/CSV ALSO PER DIURNAL HEATING
INFLUENCES AND SHOULD LAST THRU 11/02Z. USUAL LOW LEVEL MOISTURE POOLING
AT CKV/CSV WILL OCCUR...THUS MVFR FOG WITH TEMPOS APPROACHING IFR. WITH
UPPER LEVEL RIDGING INFLUENCES CONTINUE THRU 11/18Z...EXPECT BY 11/15Z
SCT CU...SCT AC...AND SCT/BKN CI THRU 11/18Z.
&&
.PREV DISCUSSION... /ISSUED 952 AM CDT TUE SEP 10 2013/
UPDATE...A FEW ADJUSTMENTS HAVE BEEN MADE THIS MORNING
INCLUDING...RAISING HIGHS ABOUT 1 DEGREE TO MATCH YESTERDAY/S
HIGHS...RAISING DEW POINTS A COUPLE OF DEGREES TO MATCH CURRENT
TRENDS...AND SPREADING LOW POPS ACROSS AREAS THAT WERE PREVIOUSLY
UNCOVERED. HIGH PRESSURE REMAINS OVER THE REGION WITH SOME
WEAKNESS INDICATED IN THE MIDDLE OF THE HIGH. THIS WEAK AREA
WITHIN THE HIGH ALONG WITH ADEQUATE MOISTURE WILL RESULT
IN ISOLATED SHOWERS AND STORMS AGAIN TODAY. MORNING UPPER AIR DATA
SHOWS A RELATIVELY UNCHANGED THERMAL PROFILE SINCE YESTERDAY...SO
HIGH TEMPS SHOULD BE ABOUT THE SAME. ANY ISOLATED STORMS THAT
DEVELOP WILL MOVE VERY SLOWLY...POSSIBLY DUMPING OVER 1 INCH OF
RAIN OVER A VERY SMALL AREA. OTHERWISE...LIGHTNING AND WIND GUSTS
AROUND 30 MPH WILL BE THE MAIN IMPACTS FROM ISOLATED STORMS.
13
PREV DISCUSSION.../ISSUED 611 AM CDT TUE SEP 10 2013/
AVIATION UPDATE...FOR 12Z TAF PACKAGE...
UPPER LEVEL HIGH PRESSURE POSITIONED OVER MIDDLE TENNESSEE THIS
MORNING RESULTING IN MOSTLY CLEAR SKIES. ONLY A FEW HIGH CLOUDS IN
THE KCKV AREA AT TAF ISSUANCE TIME. EXPECT SOME HIGH CEILINGS
TODAY BUT NOT MUCH ELSE. VFR CONDITIONS EXPECTED TO PREVAIL MORE
ENTIRITY WITH SOME LIGHT FOG CONCERNS NEAR DAWN TOMORROW MORNING.
PREV DISCUSSION.../ISSUED 321 AM CDT TUE SEP 10 2013/
DISCUSSION...
UPPER LEVEL HIGH AND ASSOCIATED RIDGING IS ON THE UPSWING IN TERMS
OF STRENGTH TODAY. THUS...SHOULD SEE ANOTHER HOT DAY WITH HIGHS
REACHING THE LOWER 90S FOR MANY AREAS WEST OF THE PLATEAU. A CLOSER
CONVECTIVE EXAMINATION DOES REVEAL A PREVAILING LOWER LEVEL MOISTURE
AXIS FROM WESTERN KY SOUTHWARD WITH SOME ELEVATION IN CAPE BY
AFTERNOON. SO...NOT TOTALLY FREE FROM POPS THIS AFTERNOON ACROSS
THE WEST AND CENTRAL AREAS WHERE 20 POPS WILL BE INCLUDED.
ON WEDNESDAY...PERHAPS A SLIGHT INCREASE IN POPS AS MID LEVEL TEMPS
AND HEIGHTS DECREASE A BIT. THIS IS DUE TO A DEVELOPING TROUGH TO
OUR NORTH AND A WEAK EASTERLY WAVE TO OUR SOUTH. VERTICALLY
DOWNWARD TEMP TRANSLATION DOES NOT QUITE REACH THE 850 MB LEVEL SO
AGAIN...STILL LOOKING QUITE WARM WITH HIGHS AGAIN IN THE LOWER 90S
WEST OF PLATEAU.
ON THURSDAY...UPPER PATTERN CONTINUES TO EVOLVE INTO A WEAK
NORTHWESTERLY FLOW AS THE REMNANTS OF THE UPPER HIGH SHIFTS WEST
OVER TX AND ASSOCIATED HEIGHT VALUES CONTINUE TO LOWER. SFC HIGH
WILL MOVE SOUTH FROM CANADA AND HELP PUSH A COLD FRONT THROUGH THE
MID STATE BY THURSDAY NIGHT. THUS...POP CHANCES TO INCREASE THU AND
ESPECIALLY THU NT. MOISTURE DEPTH PROFILES ARE NOT OVERLY IMPRESSIVE
FOR SUPPORTING WIDESPREAD HIGH POP PRECIP. THUS...OVERALL POPS WILL
BE KEPT ON THE LOWER SIDE.
AGAINST THE MAV GUIDANCE...WILL UTILIZE LITTLE DEVIATION THROUGH THE
SHORT TERM. BETTER OPPORTUNITIES SEEM TO EXIST AT CKV AND CSV WHERE
MAV LOWS APPEAR TO BE A LITTLE TOO LOW.
IN THE EXT FCST...THE PREVAILING COOLER AIR MASS DOES PACK A
REASONABLE DEGREE OF COOLER AIR DEPTH. 850 MB TEMPS DO DROP TO NEAR
10C-14C BY THE WEEKEND. THIS WILL EQUATE TO HIGH TEMPS IN THE UPPER
70S TO NEAR 80 WEST OF PLATEAU. WITH AFT DEWPOINTS DOWN INTO THE
LOWER 50S IT WILL BE QUITE COMFORTABLE.
AS THE UPPER TROUGH CENTERED OVER THE NEW ENGLAND STATES CONTINUES
TO PRESS EASTWARD...HEIGHTS WILL AGAIN RISE AND TEMPS WILL WARM BACK
INTO THE MID 80S BY THE MIDDLE OF NEXT WEEK. LOW LEVEL FLOW STILL
LOOKS TO BE RATHER LAND LOCKED AND THUS...MOISTURE RETURN AND POPS
WILL BE LIMITED.
VERSUS THE MEX...WILL OPT TO TAKE THE UNDER ON MINS ON SAT AND SUN
MORNINGS. 4 PANEL SFC TEMP COMPOSITE UNDERCUTS THE MEX MINS BY A
CONSIDERABLE MARGIN EVEN THOUGH SFC HIGH PROXIMITY IS NOT REAL
CLOSE.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
31
Hazardous weather outlook, Sep 10, 1:01 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
201 PM CDT TUE SEP 10 2013
TNZ005>011-022>034-056>066-075-077>080-093>095-111015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
201 PM CDT TUE SEP 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOME STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON
HOURS. MAIN CONCERNS WITH STRONG THUNDERSTORMS THAT DO DEVELOP WILL
BE BRIEF HEAVY RAINFALL LEADING TO MINOR FLOODING AND PONDING OF
WATER ON ROADWAYS...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTING
STRIKES...AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
31
In the hours before
Special weather statement, Sep 10, 12:10 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
110 PM CDT TUE SEP 10 2013
TNZ058-093-094-101830-
LAWRENCE-LEWIS-WAYNE-
110 PM CDT TUE SEP 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LEWIS AND WAYNE
COUNTIES...
AT 110 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS NEAR THE LEWIS...LAWRENCE COUNTY LINE AND IN
NORTHEASTERN WAYNE COUNTY...MOVING SLOWLY NORTHWEST AT 10 MPH.
SOME LOCATIONS IN THE PATH INCLUDE HOHENWALD.
BRIEF HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...
POTENTIALLY SOME SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED
WITH THIS STORM.
LAT...LON 3544 8779 3560 8749 3535 8721 3517 8752
31
Special weather statement, Sep 10, 12:55 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT TUE SEP 10 2013
TNZ005>008-022>028-056>062-075-093>095-110000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...
NASHVILLE...LEBANON...MOUNT JULIET...LOBELVILLE...CENTERVILLE...
HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...
MURFREESBORO...SHELBYVILLE...WAYNESBORO...LAWRENCEBURG...PULASKI
155 PM CDT TUE SEP 10 2013
...SOME STRONG THUNDERSTORMS WITH BRIEF HEAVY RAINFALL POSSIBLE
ACROSS MIDDLE TENNESSEE THROUGH THE AFTERNOON HOURS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP ACROSS MIDDLE TENNESSEE THIS AFTERNOON...MAINLY ALONG
AND WEST OF THE INTERSTATE 65 CORRIDOR AND ALONG AND SOUTH OF THE
INTERSTATE 40 CORRIDOR. SOME OF THESE THUNDERSTORMS WILL REACH
STRONG THRESHOLDS...RESULTING IN BRIEF HEAVY DOWNPOURS AND HOURLY
RAINFALL RATES OF ONE...TO APPROACHING AROUND TWO INCHES AN
HOUR...WITH SOME OF THE STRONGER STORMS. THIS COULD CAUSE MINOR
FLOODING OF TYPICAL LOW LYING PRONE AREAS ALONG WITH PONDING OF
WATER ON AREA ROADWAYS. CAUTION IS ADVISED TRAVELING ACROSS AREA
ROADWAYS THIS AFTERNOON DUE TO THIS PONDING OF WATER POTENTIAL.
THUNDERSTORMS WILL ALSO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 50 MPH. WITH THE ELEVATION OF THE
FREEZING LEVEL RATHER HIGH IN THE ATMOSPHERE THIS AFTERNOON...THE
POTENTIAL OF HAIL REACHING THE SURFACE IS RATHER LOW.
31
Lightning, Williamson
- When
- September 10, 1:21 PM CST
- Where
- Williamson County, 4.53 mi NNW of Nolensville
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.005, -86.724
Power lines were reported down on North Lake Drive in Brentwood due to a lightning strike.
Hail, Cheatham
- When
- September 10, 2:40 PM CST to 2:50 PM CST
- Where
- Cheatham County, 0.99 mi NNW of Pinnacle
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 36.363, -86.938
Nickel sized hail was reported 4 miles northwest of Joelton, TN. This report was received via Facebook.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in New Mexico, September 10 to 17, 20131 death · $11 million · EF0 · 59 events
- Flash Flooding and Debris Flow in Utah, September 10 to 14, 2013$1.2 million · 1 in hail · 16 events
- Flash Flooding and Flood in Arizona, September 10, 2013$230,000 · 3 events
- Flash Flood in Michigan, September 10, 2013$125,000 · 1 event
- Flash Flooding and Lightning Strike in Arizona, September 10 to 14, 2013$108,000 · 3 events
- Damaging Winds in Iowa, September 10, 2013$55,000 · 70 kt wind · 2 events
- Damaging Wind in Indiana, September 10, 2013$30,000 · 56 kt wind · 1 event
- Flood in Arizona, September 10 to 11, 2013$25,000 · 1 event
- Drought in Iowa, September 10 to 30, 20138 events
- Drought in Wisconsin, September 10 to 30, 20136 events
- Drought in Texas, September 10 to 23, 20135 events
- Drought in Minnesota, September 10 to 30, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478276, 478278.